Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 55, NWS Springfield, MO

August 9, 2023Barry County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 9, 2023, 5:39 PM CDT for Barry County, Lawrence County, Newton County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2023, 5:39 PM CDT (22:39 UTC)
Expired
Aug 9, 2023, 9:35 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:40 PM CDTFLASH FLOODPurdy, MOReport from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS53 KSGF 092239
FFWSGF
MOC009-109-145-100400-
/O.NEW.KSGF.FF.W.0055.230809T2239Z-230810T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
539 PM CDT Wed Aug 9 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northern Barry County in southwestern Missouri...
  Southern Lawrence County in southwestern Missouri...
  Newton County in southwestern Missouri...

* Until 1100 PM CDT.

* At 539 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

This includes the following low water crossings...
  Flat Creek at Highway C, Lost Creek at Highway CC, North Indian 
  Creek at Orchid Drive, Buffalo Creek at Finch Drive, Shoal Creek 
  at Farm Road 2110 and High School Branch at McCord Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3677 9462 3697 9462 3703 9407 3713 9361
      3687 9361 3676 9384

FLASH FLOOD...RADAR INDICATED

$$

MMT
1 follow-up statement
007 
WGUS73 KSGF 100235
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
935 PM CDT Wed Aug 9 2023

MOC009-109-145-100245-
/O.CAN.KSGF.FF.W.0055.000000T0000Z-230810T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-Lawrence MO-Newton MO-
935 PM CDT Wed Aug 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BARRY, SOUTHERN 
LAWRENCE AND NEWTON COUNTIES...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat, however some residual low lying areas may remain 
flooded.  Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM CDT for portions of 
south central and southwest Missouri.

LAT...LON 3677 9462 3697 9462 3703 9407 3713 9361
      3687 9361 3676 9384

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:39 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 9, 2:39 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Springfield MO
239 PM CDT Wed Aug 9 2023

Key Messages:

1. Severe thunderstorms expected south of I-44 into this evening.
The most intense storms are expected closer to the Arkansas border
with strong tornadoes...very large hail...and damaging  winds
possible.

2. Flash flooding will all be a concern over southern Missouri
until midnight.

3. Warming trend into the weekend with rain chances (20-40%)
through the weekend.

.SHORT TERM...(This evening through Thursday)
Issued at 234 PM CDT Wed Aug 9 2023

The continuation of a large cluster of showers and thunderstorms
that developed overnight into this morning is exiting south
central MO. The combination of precipital water around 1.75 inches
and training led to 2-4 inches of rain and isolated flooding.

Attention then turns southwest as a warm front across northeast
Oklahoma into northwest Arkansas lifts northward as cloud debris
further thins leading to increasing instability on the order of
2500 joules close to I-44 and 3500 along the Arkansas border. Of
greater concern are the backed surface winds and strong veering
leading to 324 0-1KM shear as measured by the KSGF VWP at 19z.

Sig TOR parameters continue to highlight areas closer to the
Arkansas border for stronger tornado development...though could
still see rotating updrafts along and possibly even north of I-44.
Of concern is the very low LCLs under a 1000 ft which would
increase the tornado threat.

Rainfall/cloud debris north of I-44 will limit instability with a
19z special upper air release continue substantial CinH (CAP),
modeled at 80-100 joules by the 19z HRRR.

Severe storm threat will end northwest to southeast along and
south of Highway 60 this evening as a cold front approaches.

As for flooding...as storms form and then potentially train heavy
rainfall rates may lead to flooding over southern Missouri.

Thursday will then be dry with temperatures under northwest flow
aloft struggling to climb into the mid 80s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 234 PM CDT Wed Aug 9 2023

The prevailing weather feature this summer, the southwest upper
ridge will then build northward along the front range initially
and then into the Central Plains by this weekend. The main storm
track will remain along the Canadian border with vorticity lobes
along smaller scale waves rotating around  the upper high
expected to lead to diurnal thunderstorm chances Friday into this
weekend before a more substantial wave carves into the ridge
Monday causing height falls and cooling temperatures early next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 234 PM CDT Wed Aug 9 2023

Thunderstorm redevelopment is likely this afternoon...with better
chances for TSRA at the KSGF and KBBG terminals. Concern is
heightened for severe convection into this evening closer to the
Arkansas border southward.

There is a signal for at least MVFR visibilities forming overnight as
skies clear over areas that witnessed substantial rainfall.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for MOZ082-088-090>098-
     101>106.

KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Aug 9, 1:54 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
154 PM CDT Wed Aug 9 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
154 PM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will redevelop this afternoon in the vicinity of
I-44 then move eastward into this evening. The combination of
strong instability and strong wind shear will lead to the
development of storms capable of producing tornadoes, very large
hail and damaging winds...with the best chances for the most
intense storms south of Highway 60 west of Highway 65 this
afternoon moving east of Highway 65 this evening.

These storms will also produce very heavy downpours which may lead
to flooding if storms track across the same area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be the potential for isolated thunderstorms across
portions of the area Friday into this weekend.

Heat index values in the upper 90s to lower 100s return to the
area late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this afternoon into this
evening south of I-44...and likely closer to the Arkansas border.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Aug 9, 12:42 PM CDT, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1242 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Flash Flood      1 NE Republic           37.13N 93.47W
08/09/2023                   Greene             MO   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

TEO
Local storm report, Aug 9, 12:44 PM CDT, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1244 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     Flash Flood      4 W Springfield         37.19N 93.37W
08/09/2023                   Greene             MO   Emergency Mngr

            FR 146 and FR 123 closed due to water over
            roadway.

&&

TEO
Local storm report, Aug 9, 12:50 PM CDT, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1250 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Rain             5 SSE Willard           37.24N 93.40W
08/09/2023  M2.58 inch       Greene             MO   Official NWS Obs

            Rain started just after 7 am.

&&

TEO
Local storm report, Aug 9, 12:57 PM CDT, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1257 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     Rain             6 SSE Willard           37.23N 93.38W
08/09/2023  M2.44 inch       Greene             MO   ASOS

            ASOS station KSGF Springfield ASOS.

&&

TEO
Local storm report, Aug 9, 5:36 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
536 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Flash Flood      2 S Baxter Springs      37.00N 94.73W
08/09/2023                   Cherokee           KS   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

TEO
Special weather statement, Aug 9, 5:37 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
537 PM CDT Wed Aug 9 2023

MOZ093-092300-
Newton MO-
537 PM CDT Wed Aug 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NEWTON COUNTY THROUGH 600 PM
CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Joplin, Neosho, Granby, Diamond, Wheaton, Leawood, Fairview,
Saginaw, Newtonia, Stella, Redings Mill, Wentworth, Stark City, Shoal
Creek Estates, Ritchey, Cliff Village and Racine.

This includes the following highways...
 Interstate 44 near mile marker 5.
 Interstate 49 between mile markers 19 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

&&

LAT...LON 3675 9426 3686 9456 3703 9454 3701 9406
      3678 9406 3675 9407
TIME...MOT...LOC 2237Z 273DEG 32KT 3689 9436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Didio

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:50 AM CDTSpecial Weather StatementSGFDade25 min
Aug 9, 8:53 AM CDTAreal Flood AdvisorySGFBarton, Cedar, Dade, Jasper, Lawrence, Vernon118 min
Aug 9, 9:07 AM CDTSpecial Weather StatementSGFGreene23 min
Aug 9, 9:33 AM CDTFlash Flood WarningSGFDade, Greene, Jasper, Lawrence, Polk77 min
Aug 9, 10:46 AM CDTAreal Flood AdvisorySGFBarry, Douglas, Howell, Ozark, Stone, Taney4 hr
Aug 9, 10:49 AM CDTFlood WatchSGFBarry, Christian, Douglas, Greene, Howell, Jasper and 11 more11 hr
Aug 9, 10:50 AM CDTAreal Flood AdvisorySGFDade, Greene, Jasper, Lawrence, Polk4 hr
Aug 9, 12:01 PM CDTFlash Flood WarningSGFGreene, Jasper, Lawrence3 hr
Aug 9, 4:55 PM CDTFlash Flood WarningSGFGreene, Jasper, Lawrence, Newton5 hr
Aug 9, 5:37 PM CDTSpecial Weather StatementSGFNewton23 min
Aug 9, 6:00 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney45 min
Aug 9, 6:07 PM CDTSevere Thunderstorm WarningSGFChristian, Stone38 min
Aug 9, 6:19 PM CDTSevere Thunderstorm WarningSGFBarry, Stone26 min
Aug 9, 6:37 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Stone, Taney38 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.